From: Patrick Cruver <camp4**At_Symbol_Here**PULLMAN.COM>
Subject: Re: [DCHAS-L] first aid for HF
Date: Thu, 15 May 2014 21:07:21 -0700
Reply-To: DCHAS-L <DCHAS-L**At_Symbol_Here**MED.CORNELL.EDU>
Message-ID: 87C74D8DAEE24E4DB0F9CA2A6DEB95C5**At_Symbol_Here**patrickPC

Yes, and they should be taken to the local hospital ER very quickly.  The patient should be kept for observation in case some of the HF still remains.  It can continue to drill down in to find bony materials and cause damage---including death. These are instructions I received from the ER Director of our local hospital when I was doing safety and IH for Washington State University.
Patrick Cruver

From: Kennedy, Sheila
Sent: Thursday, May 08, 2014 9:43 AM
Subject: Re: [DCHAS-L] first aid for HF

We keep a tube of calcium gluconate gel in the lab first aid kit; it's the recommended immediate treatment (following water wash). Never been used & (according to expiration date) needs to be replaced annually.


Sigma Aldrich MSDS:


General advice

Consult a physician. Show this safety data sheet to the doctor in attendance. Hydrofluoric (HF) acid burns require

immediate and specialized first aid and medical treatment. Symptoms may be delayed up to 24 hours depending on the

concentration of HF. After decontamination with water, further damage can occur due to penetration/absorption of the

fluoride ion. Treatment should be directed toward binding the fluoride ion as well as the effects of exposure. Skin

exposures can be treated with a 2.5% calcium gluconate gel repeated until burning ceases. More serious skin exposures

may require subcutaneous calcium gluconate except for digital areas unless the physician is experienced in this

technique, due to the potential for tissue injury from increased pressure. Absorption can readily occur through the

subungual areas and should be considered when undergoing decontamination. Prevention of absorption of the fluoride

ion in cases of ingestion can be obtained by giving milk, chewable calcium carbonate tablets or Milk of Magnesia to

conscious victims. Conditions such as hypocalcemia, hypomagnesemia and cardiac arrhythmias should be monitored for,

since they can occur after exposure. Move out of dangerous area.




Sheila Kennedy, C.H.O.

Safety Coordinator | Teaching Laboratories

UCSD Chemistry & Biochemistry |MC 0303

s1kennedy**At_Symbol_Here** |

Office: (858) 534-0221 | Fax: (858) 534-7687


From: DCHAS-L Discussion List [mailto:dchas-l**At_Symbol_Here**MED.CORNELL.EDU] On Behalf Of Kim Gates
Sent: Thursday, May 08, 2014 5:55 AM
Subject: [DCHAS-L] Question on trifluoracetic acid & emergencies


One of the labs on campus asked about having an HF emergency kit for trifluoracetic acid use. 


I need the collective wisdom of his group - yes? no? references? (the SDS doesn't mention anything about this)



Kim Gates
Laboratory Safety Specialist
Environmental Health & Safety
Stony Brook University
Stony Brook, NY 11794-6200
FAX: 631-632-9683
EH&S Web site:

Previous post   |  Top of Page   |   Next post

The content of this page reflects the personal opinion(s) of the author(s) only, not the American Chemical Society, ILPI, Safety Emporium, or any other party. Use of any information on this page is at the reader's own risk. Unauthorized reproduction of these materials is prohibited. Send questions/comments about the archive to
The maintenance and hosting of the DCHAS-L archive is provided through the generous support of Safety Emporium.